Alert archive / Oregon / Wind Advisories in 2018

Wind Advisory 4, NWS Pendleton, OR

January 24, 2018Union County, Wallowa County, Oregon

NWS Pendleton, OR issued this wind advisory at Jan 24, 2018, 2:32 AM PST for Union County, Wallowa County, Oregon. It took effect at Jan 24, 2018, 10:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2018, 2:32 AM PST (10:32 UTC)
In effect from
Jan 24, 2018, 10:00 AM PST
Expired
Jan 24, 2018, 10:00 PM PST
In force
12 hr
Issued by
NWS Pendleton, OR

Counties Union County, OR, Wallowa County, OR

The radar

The Pendleton radar (KPDT), 102 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 10.5 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2018-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2018-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1587 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

350 
WWUS76 KPDT 241032
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
232 AM PST Wed Jan 24 2018

...GUSTY SOUTH WINDS AHEAD OF A COLD FRONT TODAY...

.Strong and gusty south winds are expected today in the Grande
Ronde and Wallowa Valleys.

ORZ049-242300-
/O.NEW.KPDT.WI.Y.0004.180124T1800Z-180125T0600Z/
Grande Ronde Valley-
including the cities of Cove, Elgin, and La Grande
232 AM PST Wed Jan 24 2018

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST
THIS EVENING...

The National Weather Service in Pendleton has issued a Wind
Advisory...which is in effect from 10 AM this morning to 10 PM
PST this evening.

* WINDS...South 25 to 35 mph with gusts up to 45 mph.

* TIMING...Winds will increase this morning...peak in the late 
  afternoon and slowly diminish this evening.

* IMPACTS...Strong winds may blow down limbs, and power lines. 
  Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

ORZ050-242300-
/O.NEW.KPDT.WI.Y.0004.180124T1800Z-180125T0600Z/
Wallowa County-
including the cities of Enterprise and Joseph
232 AM PST Wed Jan 24 2018

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST
THIS EVENING FOR WALLOWA VALLEY...

The National Weather Service in Pendleton has issued a Wind
Advisory For Wallowa Valley...which is in effect from 10 AM this
morning to 10 PM PST this evening.

* WINDS...South 25 to 35 mph with gusts up to 50 mph...mainly
  south end of the valley. Gusts may be sudden with periods of
  lighter winds. 

* TIMING...Winds will increase this morning...peak late this 
  afternoon and slowly diminish this evening. 

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
2 follow-up statements
465 
WWUS76 KPDT 242205
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
205 PM PST Wed Jan 24 2018

...GUSTY SOUTH WINDS AHEAD OF A COLD FRONT TODAY...

.Strong and gusty south winds are expected today in the Grande
Ronde and Wallowa Valleys.

ORZ049-250600-
/O.CON.KPDT.WI.Y.0004.000000T0000Z-180125T0600Z/
Grande Ronde Valley-
including the cities of Cove, Elgin, and La Grande
205 PM PST Wed Jan 24 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WINDS...South 25 to 35 mph with gusts up to 45 mph.

* TIMING...Winds will peak in the late afternoon and slowly 
  diminish this evening.

* IMPACTS...Strong winds may blow down limbs, and power lines.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

ORZ050-250600-
/O.CON.KPDT.WI.Y.0004.000000T0000Z-180125T0600Z/
Wallowa County-
including the cities of Enterprise and Joseph
205 PM PST Wed Jan 24 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING
FOR WALLOWA VALLEY...

* WINDS...South 25 to 35 mph with gusts up to 50 mph...mainly 
  south end of the valley. Gusts may be sudden with periods of 
  lighter winds.

* TIMING...Winds will peak late this afternoon and slowly 
  diminish this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
839 
WWUS76 KPDT 250540
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
940 PM PST Wed Jan 24 2018


ORZ049-250645-
/O.EXP.KPDT.WI.Y.0004.000000T0000Z-180125T0600Z/
Grande Ronde Valley-
including the cities of Cove, Elgin, and La Grande
940 PM PST Wed Jan 24 2018

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

Winds are decreasing as a cold front moves through the region.

$$

ORZ050-250645-
/O.EXP.KPDT.WI.Y.0004.000000T0000Z-180125T0600Z/
Wallowa County-
including the cities of Enterprise and Joseph
940 PM PST Wed Jan 24 2018

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING FOR
WALLOWA VALLEY...

Winds are decreasing as a cold front moves through the region.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Jan 23, 9:34 PM PST, 4 hours 58 minutes earlier.

Area forecast discussion, Jan 23, 9:34 PM PST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
934 PM PST Tue Jan 23 2018

Updated aviation discussion

.SHORT TERM...Tonight and Wednesday...A warm front continues to lift
north across Washington with a cold front moving onto the west
coast. The warm front will bring a steady precipitation to the
northern portion of the forecast area early tonight and then
precipitation will decrease. However, the cold front will begin
bushing another bad of precipitation eastward across the forecast
area on Wednesday that will exit late that night. Snow levels will
vary but areas of concern will will be along the east slopes of the
Washington Cascades, mainly western Kittitas County, where snow
levels will remain around 2500 feet overnight then rise to 3000 to
3500 feet on Wednesday. Some significant snow accumulations will be
possible mainly west of East and over Snoqualmie Pass through
Wednesday. The northern Blue Mountains will also see some
significant snow fall too. Snow levels are currently around 3000 to
3500 feet and will rise to 4000 feet on Wednesday. Will also see
increasing southerly winds overnight and Wednesday ahead of the cold
front for portions of the forecast area. Strongest winds will occur
along the base of the Blue Mountains as the winds rush down off the
slopes of the mountains.

.AVIATION...06Z TAFs...A weather system will continue to impact the
forecast area over the next 24 hours. Conditions will be VFR to MVFR
but some local IFR is possible especially around KDLS and KYKM
through Wednesday morning. Will also see some increasing south to
southeast winds impacting KBDN, KRDM, KPDT and KALW with some 15-30
kt winds possible at times.

&&

.PREV DISCUSSION... /issued 345 PM PST Tue Jan 23 2018/

SHORT TERM...Tonight through Thursday. Larger upper level low off
the BC coast with several well defined short waves rotating
through. A deep plume of moisture currently over the Pacific
northwest. Steady precipitation has been occurring over the
Cascades today and has spread east across the forecast area this
afternoon. Expect rain and higher elevation snow to continue
overnight into Wednesday...mainly focused along the approaching
frontal boundary. Pattern supports heavy precipitation over the
Cascades the next 24 hours. Southwest flow with warm advection
will gradually increase the snow levels overnight into Wednesday
morning. However the Washington Cascades and east slopes will be
slower to warm and will likely see the highest snow accumulations.
The upper low will push a cold front through the region late Wed
and snow levels will decrease for all locations. Rain and snow
will taper off Wed night with gradual clearing and much colder
temperatures. The weakening low will move through the area Thursday
with additional rain and mountain snow. 94

LONG TERM...Thursday night through Monday. The wet and occasionally
windy conditions will continue through the long term period. A
series of frontal systems will bring areawide rain and snow each
day. Snow levels Thursday night through Friday night will be around
1000-2000 feet MSL, so that most of the forecast area will have
snow. Snow levels will then increase with a moist warm front over
the weekend. Models are in good agreement that the warm front will
bring widespread precipitation Saturday, then precipitation tapers
off from the south Saturday night as the front travels north into
B.C. A secondary warm front will follow Saturday night, primarily
affecting Washington and far northern Oregon.  By Sunday, snow
levels are forecast to range from 5000-6000 feet. The
GFS/ECMWF/Canadian also agree on a strong but fast-moving cold front
late Monday and Monday night that could bring snow levels back down
to the Columbia Basin floor as well as bring gusty winds to the
area.  Wister

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  39  52  32  44 /  90  80  80  40
ALW  39  51  33  45 /  90  80  80  50
PSC  38  51  31  47 /  90  70  60  40
YKM  34  46  27  41 /  80  50  30  50
HRI  38  53  32  47 /  70  70  70  40
ELN  31  42  25  37 /  90  50  40  50
RDM  34  46  24  41 /  60  70  50  50
LGD  36  44  26  40 /  70  70  70  40
GCD  35  45  24  38 /  50  60  70  40
DLS  37  48  31  44 /  80  60  40  70

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 10 AM PST Wednesday for ORZ502.

WA...Winter Weather Advisory until 10 AM PST Wednesday for WAZ030.

     Winter Weather Advisory until 10 PM PST Wednesday for WAZ520.

     Winter Storm Warning until 10 PM PST Wednesday for WAZ520.

&&

91/91/91

Nearby

Wind Advisories in Oregon, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.